Colorado, 2011

Hail in Colorado, August 13, 2011

August 13, 2011 · NWS BOU · 1 event in 1 county or zone

A strong thunderstorm produced hail, up to nickel size, in Park County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A strong thunderstorm produced hail, up to nickel size, in Park County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 13, 2:20 PM MST, 4 hours 58 minutes earlier.

Area forecast discussion, Aug 13, 2:20 PM MST, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
320 PM MDT SAT AUG 13 2011

.SHORT TERM...VERY LITTLE SHOWER ACTIVITY HAS DEVELOPED UP TO THIS
POINT.  PARK COUNTY AND THE JEFFERSON COUNTY FOOTHILLS ARE THE ONLY
PLACES SEEING SHOWERS SO FAR.  MODEL SOUNDINGS HAVE BEEN SHOWING
THAT THE MID-LEVEL CAP WILL REMAIN STRONG ENOUGH TO LIMIT SHOWERS
THROUGH THIS EVENING.  ANY SHOWERS THAT POP UP OVER PARK COUNTY AND
THE WESTERN END OF THE PALMER DIVIDE SHOULD RAPIDLY DISSIPATE AS THE
SUN GOES DOWN.

OVERNIGHT...SOUTHEASTERLY FLOW WILL MOVE ADDITIONAL LOW LEVEL
MOISTURE INTO THE EASTERN PLAINS.  AREAS OF STRATUS HAVE BEEN
FORMING EACH MORNING FOR THE PAST COUPLE DAYS...AND IT SHOULD HAPPEN
AGAIN TONIGHT.  THE MODEST SOUTHEAST FLOW SHOULD BE ENOUGH TO KEEP
FOG FROM DEVELOPING AS THE STRATUS CLOUDS MOVE IN.  INCREASING
MOISTURE OVER THE STATE SHOULD BE ENOUGH FOR EVEN MORE SHOWER
ACTIVITY TOMORROW AFTERNOON.  MODEL SOUNDINGS SHOW THE PRECIPITABLE
WATER VALUES CLIMBING UP TO AROUND AN INCH.  MODERATE RAINFALL WILL
BE POSSIBLE...BUT HEAVY RAINFALL SHOULD REMAIN LIMITED.  SLOW MOVING
STORMS WILL AGAIN BE POSSIBLE AS THE UPPER RIDGE OVER THE AREA
PRODUCES WEAK WINDS ALOFT.

.LONG TERM...UPPER LEVEL DISTURBANCE WILL BE MOVING EAST OF THE AREA
SUNDAY EVENING.  THERE IS STILL GOOD CAPE NEAR 2000 J/KG ADVERTISED
OVER THE FAR EASTERN PORTIONS OF THE CWA...SO A COUPLE SEVERE STORMS
EAST OF A STERLING TO AKRON AND LIMON LINE WILL STILL BE POSSIBLE
INTO THE EARLY EVENING HOURS.  OTHERWISE...SHOWERS AND STORMS WILL
BE DECREASING WITH THE LOSS OF DAYTIME HEATING AND THE PASSAGE OF
THE UPPER LEVEL DISTURBANCE TO THE EAST.

ON MONDAY...THE UPPER LEVEL RIDGE WILL BEGIN TO BUMP UP ACROSS
COLORADO WITH SOME DRYING AND WARMING ALOFT NOTED.  AS A RESULT...WE
SHOULD RETURN TO ONLY ISOLATED HIGH BASED SHOWERS AND STORMS WITH
GUSTY WINDS.  TEMPERATURES ARE ALSO EXPECTED TO WARM A COUPLE
DEGREES.

FOR TUESDAY...THE FLOW ALOFT FLATTENS AND STRENGTHENS AS A SHORT
WAVE MOVES ACROSS THE NORTHERN PLAINS STATES.  THE INCREASING SHEAR
AND RELATIVELY DRY AIR ALOFT WILL ALLOW FOR MORE DRY AIR ENTRAINMENT
INTO UPDRAFTS...BUT STILL CANT RULE OUT A FEW LATE DAY STORMS AT
THIS POINT.  TEMPERATURES WILL CHANGE LITTLE WITH READINGS EXPECTED
TO HOLD A FEW DEGREES ABOVE NORMAL.

THERE IS SLIGHT COOLING SEEN FOR WEDNESDAY BEHIND A WEAK COLD
FRONT.  HOWEVER...DESTABILIZATION AND STORM CHANCES WILL BE LIMITED
BY THE SLIGHTLY COOLER BOUNDARY LAYER AND LACK OF ANY MEANINGFUL
COOLING ALOFT.  A CLIMATOLOGY APPROACH TO THE FORECAST FOR THE
LATTER HALF OF THE WEEK SEEMS REASONABLE...ALTHOUGH TEMPERATURES
SHOULD AVERAGE A FEW DEGREES ABOVE NORMAL.

&&

.AVIATION...NO AVIATION CONCERNS THIS EVENING.  AFTER
MIDNIGHT...AREAS OF STRATUS ARE EXPECTED TO DEVELOP WHICH MAY DROP
CEILINGS AT THE AIRPORT DOWN TO MVFR OR IFR LEVELS.  AREAS OF
STRATUS SHOULD DISSIPATE BY 16Z SUNDAY MORNING.

&&

.HYDROLOGY...NO FLOODING PROBLEMS THIS EVENING.  ON SUNDAY...
SCATTERED SHOWERS ARE EXPECTED TO DEVELOP WHICH MAY PRODUCE PERIODS
OF MODERATE RAINFALL.  SHOWERS WILL ALSO BE SLOW MOVING.  MOISTURE
CONTENT IN THE ATMOSPHERE IS ONLY GOING TO BE MARGINAL.  IF SHOWERS
DEVELOP OR MOVE OVER RECENT BURN SCARS...THERE WILL BE A SLIGHT
CHANCE THAT FLOODING PROBLEMS COULD RESULT.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...KDRBY
LONG TERM....BARJENBRUCH
AVIATION...KDRBY
Hazardous weather outlook, Aug 13, 10:01 AM MST, 9 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1101 AM MDT SAT AUG 13 2011

COZ030>051-141200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1101 AM MDT SAT AUG 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER PARK COUNTY AND THE
SOUTHERN FRONT RANGE FOOTHILLS THIS AFTERNOON.  SMALL HAIL...BRIEF
MODERATE RAINFALL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE.  A FEW
EVENING THUNDERSTORMS MAY ALSO MOVE ONTO THE PALMER DIVIDE DURING
THE EVENING HOURS.  NO OTHER THUNDERSTORMS ARE EXPECTED ACROSS THE
NORTHERN MOUNTAINS OR NORTHEAST COLORADO PLAINS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE BEST CHANCE OF THUNDERSTORMS WILL OCCUR SUNDAY AFTERNOON AND
EVENING WHEN AN UPPER LEVEL WEATHER DISTURBANCE MOVES OVER THE
REGION.  AT THIS TIME...THE MOST NUMEROUS SHOWERS AND STORMS CAN BE
EXPECTED IN THE HIGH COUNTRY AND OVER THE EASTERN PLAINS.  ENOUGH
INSTABILITY ALONG AND EAST OF A LINE FROM STERLING TO AKRON AND
LIMON WILL BRING A RISK OF ONE OR TWO SEVERE STORMS WITH LARGE HAIL
AND DAMAGING WINDS THE PRIMARY THREATS.  MEANWHILE...SOME DRIER AIR
MAY LIMIT STORM COVERAGE AND INTENSITY ACROSS THE FRONT RANGE URBAN
CORRIDOR.

DRIER CONDITIONS AND ABOVE NORMAL TEMPERATURES WILL RETURN BY
TUESDAY AND REMAIN IN PLACE THROUGH THE MAJORITY OF NEXT WEEK.
THERE WILL BE JUST A SLIGHT CHANCE OF THUNDERSTORMS EACH AFTERNOON
AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

DANKERS/BARJENBRUCH

The radar

The Denver radar (KFTG), 103 km away, was scanning. The volume nearest the first event began at 02:16 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Park

When
August 13, 7:18 PM MST
Where
Park County, Grant
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
39.450, -105.670

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339535.